Alert archive / Colorado / Flash Flood Warnings in 2020
Flash Flood Warning 16, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 12, 2020, 7:07 PM MDT for Cheyenne County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2020, 7:07 PM MDT (01:07 UTC)
- Expired
- Jul 12, 2020, 10:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 8:30 PM MDT | FLASH FLOOD | 3 Sse Cheyenne Wells, CO | WATER OVER HWY 385 AT MILE MARKER 147. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 83 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 3355 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
714
WGUS53 KGLD 130107
FFWGLD
COC017-130400-
/O.NEW.KGLD.FF.W.0016.200713T0107Z-200713T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
707 PM MDT Sun Jul 12 2020
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Southeastern Cheyenne County in east central Colorado...
* Until 1000 PM MDT.
* At 706 PM MDT, Doppler radar estimated heavy rain falling across
the warned area. Up to three inches of rain have already fallen.
Flash flooding is already occurring. Trained spotters reported
several inches of water running over Highway 385 approximately 3
miles south of Cheyenne Wells.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Trained weather spotters.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Cheyenne Wells, Arapahoe and Firstview.
This includes Highway 385 between mile markers 136 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3894 10253 3894 10214 3862 10215 3861 10253
FLASH FLOOD...OBSERVED
$$
JRM1 follow-up statement
263
WGUS73 KGLD 130303
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
903 PM MDT Sun Jul 12 2020
COC017-130400-
/O.CON.KGLD.FF.W.0016.000000T0000Z-200713T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-
903 PM MDT Sun Jul 12 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 901 PM MDT, law enforcement reported that water was still!.
running over roads, including around Highway 385 and a few county
roads around Cheyenne Wells.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Cheyenne Wells, Arapahoe and Firstview.
This includes Highway 385 between mile markers 136 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3894 10253 3894 10214 3862 10215 3861 10253
FLASH FLOOD...OBSERVED
$$
JRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 5:25 PM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 12, 5:25 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Goodland KS 525 PM MDT Sun Jul 12 2020 .UPDATE... Issued at 520 PM MDT Sun Jul 12 2020 Based on current radar trends, increased pops in northern and eastern areas. Also expanded the Severe Thunderstorm Watch one column of counties eastward. && .SHORT TERM...(This evening through Monday night) Issued at 143 PM MDT Sun Jul 12 2020 Across the region this afternoon, skies are mainly sunny with some scattered low/high cloud portions of the area. Temperatures are ranging from the mid 80s into the mid 90s, with an area-wide southerly gradient gusting to 30-40 mph at times. For the remainder of the afternoon hrs into tonight, the focus will be just west of the CWA in central Colorado, where convection is expected to initiate along a dryline then shift east with the arrival of a shortwave, then shift SE later tonight as the convection works over the northern periphery of the strong h5 ridge over the southern portion of the country. SPC mesoanalysis has Dcape values 1300-1700 from the Colorado border west, 40-45kts of bulk shear, and decent mid level lapse rates should allow for strong to severe storms to develop. Large hail parameter does indicate large than 1 inch possible. Severe Thunderstorm Watch will probably be issued for portions of the area later this afternoon, with wind and hail highlights. Precipitation that does shift over the CWA will taper by 06z Monday, allowing for dry conditions thru sunrise Monday and a portion of the morning hours. This will lead into Monday/Monday night where a stronger shortwave moves over the region, triggering a potential stronger round of storms. SPC has highlighted most of the CWA in Slight Risk for wind/hail threats, but last outlook update has the enhanced portion sliding further south, which may change later tonight for portions of the CWA. With the potential for more widespread areal coverage of storms, have increased pops slightly, but still in the chance category due to timing into the CWA. For temps, mid to upper 90s for Monday highs, with 60s for lows tonight and Monday night. .LONG TERM...(Monday night through Sunday) Issued at 143 PM MDT Sun Jul 12 2020 This this period of the forecast the long wave trough continues to reside over the central CONUS, flattening the ridge. The resulting zonal flow over the forecast area will allow an upper level short wave trough to move through each afternoon and evening. The GEFS members show a higher high probability of rainfall occurring Tuesday and Wednesday over the Southeast Colorado extending into the southwest part of the forecast area. The dry line will move east of the forecast area Thursday, through the rest of the period. This lowers confidence of storms occurring due to drier air present behind the dry line, despite the aid of the upper level short wave troughs moving through. Am thinking the best chance for any severe thunderstorms will be Tuesday and Wednesday afternoon and evenings before the dry line is pushed east. The cold front still looks to move through Tuesday, lingering into Wednesday. This may also serve as a focus for storm development Tuesday afternoon over the southwestern part of the forecast area. The hot air mass will return Thursday as the cooler air mass is pushed east of the forecast area. Friday and Saturday relative humidity values will fall close to 15% for the northwest part of the forecast area. Winds are forecast to remain below 25 MPH at this time for that part of the forecast area. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 520 PM MDT Sun Jul 12 2020 Main aviation concern will be chance of thunderstorms early this evening. Based on radar trends, KGLD stands the best chance of being impacted, but storms are moving eastward so will continue to monitor for KMCK. After about 03z, storms should be moving south of the area, with VFR expected at both terminals through the remainder of the TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...024 SHORT TERM...JN LONG TERM...JTL AVIATION...024
Hazardous weather outlook, Jul 12, 2:16 PM MDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 216 PM MDT Sun Jul 12 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-132015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 216 PM MDT Sun Jul 12 2020 /316 PM CDT Sun Jul 12 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is in effect for northeast Colorado and adjacent Kansas counties until 900 PM MDT. Marginal and Slight Risk areas for severe thunderstorms are issued for areas mainly along and west of Highway 25. The main area of focus will be in northeast Colorado and adjacent Kansas counties south of Interstate 70. Threats for severe storms to develop will be around 3-9 pm MDT. Main possible weather threats will be wind gusts to 70 mph and hail up to 1 to 2 inches. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... There is a Slight Risk for severe storms on Monday July 13th. Thunderstorms developing along the Front Range of the Rockies in Colorado and Wyoming may grow upscale and develop into a squall line capable of producing widespread damaging winds late Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 12, 6:44 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 5 W BENKELMAN 40.05N 101.63W
07/12/2020 E2.50 INCH DUNDY NE PUBLIC
ESTIMATED TIME OF REPORT FROM RADAR.
&&Special weather statement, Jul 12, 6:54 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Goodland KS 754 PM CDT Sun Jul 12 2020 KSZ014-130130- Thomas KS- 754 PM CDT Sun Jul 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS COUNTY UNTIL 830 PM CDT... At 753 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Gem, or 10 miles northeast of Colby, moving east at 25 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Rexford, Gem, Menlo and Halford. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northwestern Kansas. LAT...LON 3931 10072 3941 10105 3957 10104 3957 10072 TIME...MOT...LOC 0053Z 276DEG 22KT 3951 10093 AW
Local storm report, Jul 12, 6:59 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM NON-TSTM WND GST 19 N PARKS 40.32N 101.73W
07/12/2020 E60 MPH DUNDY NE CO-OP OBSERVER
&&Local storm report, Jul 12, 7:01 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 4 S MCCOOK 40.15N 100.63W
07/12/2020 M91 MPH RED WILLOW NE MESONET
&&Local storm report, Jul 12, 7:03 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND DMG 8 ESE PALISADE 40.32N 100.96W
07/12/2020 HITCHCOCK NE PUBLIC
TWO DOUBLE PANE WINDOWS ON WEST SIDE OF
HOUSE BLOWN OUT FROM WIND AND 1 INCH HAIL.
ESTIMATED TIME OF REPORT FROM RADAR.
&&Local storm report, Jul 12, 7:05 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM FLASH FLOOD 3 SSE CHEYENNE WELLS 38.78N 102.33W
07/12/2020 CHEYENNE CO STORM CHASER
SEVERAL INCHES FLOWING ACROSS HIGHWAY 385.
HIGHWAS IS IMPASSABLE.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:36 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 24 min |
| Jul 12, 10:00 PM MDT | Areal Flood Warning | GLD | Cheyenne | 11 hr |
| Jul 13, 4:48 PM MDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| Jul 13, 4:54 PM MDT | Special Weather Statement | GLD | Yuma | 21 min |
| Jul 13, 5:02 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 58 min |
| Jul 13, 5:04 PM MDT | Special Weather Statement | GLD | Kit Carson | 26 min |
| Jul 13, 5:07 PM MDT | Special Weather Statement | GLD | Cheyenne | 38 min |
| Jul 13, 5:15 PM MDT | Special Weather Statement | GLD | Yuma | 15 min |
| Jul 13, 5:29 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 76 min |
| Jul 13, 5:42 PM MDT | Special Weather Statement | GLD | Yuma | 18 min |
| Jul 13, 5:44 PM MDT | Special Weather Statement | GLD | Cheyenne | 16 min |
| Jul 13, 5:59 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 30 min |
Nearby
Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.